Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The geometry of Euclidean convolution inequalities and entropy

Authors: Dario Cordero-Erausquin and Michel Ledoux
Journal: Proc. Amer. Math. Soc. 138 (2010), 2755-2769
MSC (2010): Primary 42A85, 52A40, 60E15; Secondary 60G15, 94A17
Published electronically: April 21, 2010
Previous version: Original version posted March 26, 2010
Corrected version: Current version corrects publisher's introduction of $=\mu_2$ in the first sentence of the fourth paragraph and the introduction of $_n$ at the end of the second line of the fifth paragraph.
MathSciNet review: 2644890
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The goal of this paper is to show that some convolution type inequalities from Harmonic Analysis and Information Theory, such as Young's convolution inequality (with sharp constant), Nelson's hypercontractivity of the Hermite semi-group or Shannon's inequality, can be reduced to a simple geometric study of frames of $ \mathbb{R}^2$. We shall derive directly entropic inequalities, which were recently proved to be dual to the Brascamp-Lieb convolution type inequalities.

References [Enhancements On Off] (What's this?)

  • 1. K. Ball, Convex geometry and functional analysis, in Handbook of the Geometry of Banach Spaces, Vol. I, 161-194, eds. W. Johnson and J. Lindenstrauss, North-Holland, Amsterdam, 2001. MR 1863692 (2003c:52001)
  • 2. F. Barthe, Optimal Young's inequality and its converse, a simple proof, Geom. Funct. Analysis 80 (1998), 234-242. MR 1616143 (99f:42021)
  • 3. F. Barthe, D. Cordero-Erausquin and B. Maurey, Entropy of spherical marginals and related inequalities, J. Math. Pures Appl. 86 (2006), 89-99. MR 2247452 (2008a:62004)
  • 4. F. Barthe, D. Cordero-Erausquin, M. Ledoux and B. Maurey, Correlation and Brascamp-Lieb inequalities for Markov semigroups, preprint (2009).
  • 5. W. Beckner, Inequalities in Fourier analysis, Ann. of Math. (2) 102 (1975), 159-182. MR 0385456 (52:6317)
  • 6. J. Bennett and N. Bez, Closure properties of solutions to heat inequalities, J. Geom. Anal. 19 (2009), 584-600. MR 2496567
  • 7. H. Brascamp and E. Lieb, The best constant in Young's inequality and its generalization to more than three functions, Advances in Math. 20 (1976), 151-173. MR 0412366 (54:492)
  • 8. J. Bennett, A. Carbery, M. Christ and T. Tao, The Brascamp-Lieb inequalities: Finiteness, structure, and extremals, Geom. Funct. Analysis 17 (2008), 1343-1415. MR 2377493 (2009c:42052)
  • 9. E. Carlen, Superadditivity of Fisher information and logarithmic Sobolev inequalities, J. Funct. Analysis 101 (1991), 194-211. MR 1132315 (92k:94006)
  • 10. E. Carlen and D. Cordero-Erausquin, Subadditivity of the entropy and its relation to Brascamp-Lieb type inequalities, Geom. Funct. Analysis 19 (2009), 373-405. MR 2545242
  • 11. E. Carlen, E. Lieb and M. Loss, A sharp form of Young's inequality on $ S^N$ and related entropy inequalities, Jour. Geom. Analysis 14 (2004), 487-520. MR 2077162 (2005k:82046)
  • 12. A. Dembo, T. Cover and J. Thomas, Information-theoretic inequalities, IEEE Trans. Inform. Theory 37 (1991), 1501-1518. MR 1134291 (92h:94005)
  • 13. L. Gross, Logarithmic Sobolev inequalities, Amer. J. Math. 97 (1975), 1061-1083. MR 0420249 (54:8263)
  • 14. E. Nelson, A quartic interaction in two dimensions, in Mathematical Theory of Elementary Particles (Proc. Conf., Dedham, Mass., 1965), M.I.T. Press, 1966, pp. 69-73. MR 0210416 (35:1309)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42A85, 52A40, 60E15, 60G15, 94A17

Retrieve articles in all journals with MSC (2010): 42A85, 52A40, 60E15, 60G15, 94A17

Additional Information

Dario Cordero-Erausquin
Affiliation: Institut de Mathématiques de Jussieu, Université Pierre et Marie Curie (Paris 6), 4 place Jussieu, 75252 Paris Cedex 05, France

Michel Ledoux
Affiliation: Institut de Mathématiques de Toulouse, Université de Toulouse, 31062 Toulouse, France

Received by editor(s): July 16, 2009
Published electronically: April 21, 2010
Communicated by: Marius Junge
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society